Hail, Custer
- When
- May 31, 3:09 PM CST
- Where
- Custer County, 10.88 mi W of Foss Res Dam
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -99.380
Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of the 31st. Slow storm motions led to very heavy rainfall and flooding in some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of the 31st. Slow storm motions led to very heavy rainfall and flooding in some locations. Intense winds close to 80 mph, large hail, and a few tornadoes were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 1:18 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
218 PM CDT Tue May 31 2022
...New LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022
The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022
Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening. Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night. The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals. The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.
Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.
Rather warm temperatures around 7h will overspread the area Saturday
into Sunday. This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night. This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop. Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.
&&
.AVIATION...
(18Z TAFS)
Issued at 126 PM CDT Tue May 31 2022
Showers and thunderstorms, and at least MVFR cigs are expected
this afternoon through early Wednesday morning. Winds will remain
northerly behind a cold front at WWR and southeasterly just ahead
of it near PNC. Otherwise, expect southerly winds until the front
progresses southward tomorrow. Strong wind gusts and very large
hail could accompany the storms through tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 79 58 70 / 70 80 70 30
Hobart OK 68 82 56 71 / 90 70 70 30
Wichita Falls TX 72 92 61 75 / 30 50 70 40
Gage OK 62 65 50 71 / 80 80 50 10
Ponca City OK 66 72 56 73 / 80 80 60 10
Durant OK 73 90 64 77 / 10 30 60 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
015>020-022>030-035-038.
TX...None.
&&
SHORT TERM...03
LONG TERM....06
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 1141 AM CDT Tue May 31 2022 OKZ004>048-050>052-TXZ083>090-011645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1141 AM CDT Tue May 31 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A cold front will drop south across parts of northern and western Oklahoma today. Thunderstorms are expected to develop along the front this afternoon and evening. There is an enhanced risk of severe thunderstorms along a swath from southwest Oklahoma to north central Oklahoma. Very large hail up to the size of baseballs, damaging wind gusts of 60 to 80 miles per hour, and heavy rainfall will be the main hazards with these storms. An isolated tornado is also possible, especially across far western Oklahoma. .Heavy Rainfall... Flooding could result from heavy rainfall this afternoon and tonight for portions of central and western Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations after 3 PM today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... The slow moving front will continue to be a focus for thunderstorm development on Wednesday with a chance for another round of severe storms across parts of the area Wednesday afternoon and evening. Large hail and damaging wind gusts will be the main hazards along with heavy rainfall. There will be a chance for thunderstorms daily through Monday. .Heavy Rainfall... Flooding could result from heavy rainfall on Wednesday across portions of Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
249 PM CDT Tue May 31 2022
OKZ015-016-312015-
Dewey OK-Custer OK-
249 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northwestern Custer
and central Dewey Counties through 315 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Putnam, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taloga, Oakwood, Putnam and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9886 3616 9881 3596 9864 3572 9922
3589 9931
TIME...MOT...LOC 1948Z 236DEG 27KT 3590 9907
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
315 PM CDT Tue May 31 2022
OKZ014>016-021-312100-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-
315 PM CDT Tue May 31 2022
...Strong thunderstorms will impact portions of southeastern Roger
Mills, western Custer, southeastern Dewey and northern Beckham
Counties through 400 PM CDT...
At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Taloga to 6 miles north of
Sayre. Movement was east at 5 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Taloga, Hammon, Butler, Putnam, Moorewood, Foss Reservoir
and Berlin.
This includes Interstate 40 between mile markers 30 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 9899 3602 9864 3536 9948 3535 9990
TIME...MOT...LOC 2015Z 292DEG 5KT 3597 9896 3539 9965
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WareThe Altus AFB radar (KFDR), 139 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
23 thunderstorm wind, 17 hail, 5 tornado, 2 flash flood. Local standard time, as filed.
Time from radar.
Estimated severe wind gust.
This tornado formed near Dodson TX (see separate entry for Collingsworth County TX in the Texas panhandle from NWS Amarillo). The tornado moved into Harmon County OK to the southeast of Dodson where two power poles were observed leaning along the state line. The tornado moved into agricultural fields in Harmon County and no additional damage was observed.
The Hollis police chief and a storm chaser observed a tornado that developed about 1 mile south-southwest of Hollis and moved east just south of town.
Major roof damage to three businesses, 6 homes with minor damage reported, power poles and tree branches downed. Time estimated from radar.
Quality controlled by Mesonet staff, believed to be good data.
The Hollis police chief observed a tornado estimated to be about 8 miles northeast of Hollis. No damage was known except perhaps to some pivot irrigators. The location of this tornado was estimated.
A well-developed gustnado was reported near Duke by a storm chaser. There was no known damage.
Power poles downed across the county, time estimated from radar.
Some roads covered with water, stalled vehicles reported.
Power poles were snapped and trees damaged by thunderstorm winds to the northeast of Tipton.
Wind damage was observed along E1850 road where a power pole was broken near N2190 Road. Farther east, winds damaged fences and buildings with sheet metal blown around.
Power poles were damaged by thunderstorm winds along SH-5 from four miles west of Frederick to the west edge of Frederick.
Power poles were damaged along US-183 near the Tillman-Kiowa County line.
This tornado damaged power poles near the intersection of county roads N2170 and E1720.
Some streets reported impassible due to flood water.
A tornado developed 4 miles southwest of Hollister and moved northeast and then east to 2.5 miles southeast of Hollister. Power poles were snapped along County Road N2280 and on State Highway 54. There was also significant wind damage south of the tornado associated with the rear-flank downdraft..
South of the tornado that passed south of Hollister, very strong winds associated with the read-flank downdraft area of the storm also produced significant damage. A power pole was damaged near the intersection of county roads E1880 and N2280. Farther east, a trailer was rolled and blown into the road along SH-54. A storm chaser in the vicinity of this location estimated RFD winds of approximately 100 mph.
Powerlines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032680, 1032681, 1032682, 1032683, 1032684, 1032685, 1032686, 1032687, 1033347, 1032688, 1032689, 1030840, 1032690, 1032691, 1032692, 1032693, 1032694, 1030841, 1032695, 1032696, 1031037, 1032697, 1032698, 1032699, 1032701, 1032702, 1032703, 1032704, 1032705, 1032706, 1032707, 1032708, 1032709, 1031041, 1031039, 1031040, 1032710, 1032711, 1031042, 1032712, and more.